Iowa, 2023Damaging Winds in Iowa, June 29, 2023
June 29, 2023 · NWS OAX · 2 events in 2 counties and zones
An unorganized group of storms merged and surged across far eastern Nebraska and into western Iowa and produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unorganized group of storms merged and surged across far eastern Nebraska and into western Iowa and produced widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 5:24 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 29, 5:24 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 AM CDT Thu Jun 29 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 141 AM CDT Thu Jun 29 2023
Key Messages:
- Potential MCS to roll through the southern portion of the
forecast area this morning bringing possible damaging winds and
localized heavy rainfall to the area.
- Periodic showers and thunderstorms Friday with more widespread
chances Saturday.
- Mostly dry and warm Sunday through Independence Day.
Focus this morning is on the convection rolling across southern
Nebraska. This complex is forecast to become more of an MCS and
is forecast to push into our southeastern Nebraska counties over
the next few hours per latest CAMs. Damaging wind and localized
heavy rainfall will be the primary hazards as it quickly moves
east through the forecast area. Storms will be moving into a
favorable environment with plenty of deep layer shear as well as
an axis of high 0-3km shear along the Kansas/Nebraska border. The
storms will also be moving into a very unstable airmass where
MUCAPE values are on the order of 3000-4000 J/kg to sustain
updrafts. This complex will likely continue to roll through
southern Iowa through the morning.
An active weather pattern will continue through the holiday weekend
as a mid-level trough over the western U.S. advances eastward and
eventually into the central Plains on Saturday. Ahead of this, a
series of shortwaves will move east in a belt of enhanced mid-
level flow across Nebraska and Iowa. A surface boundary is
forecast to remain draped across Kansas and Missouri and finally
pushed out of the area as the mid- level trough moves across
eastern Nebraska/western Iowa on Saturday. Periodic chances for
showers and thunderstorms will be on the high side as plenty of
moisture resides overhead with PWATs near 100-150% of normal
through this time. The best chance for heaviest and more
widespread rainfall looks to be Friday night through Saturday in
advance of the approaching mid-level trough. Periodic strong to
severe storms will also be possible through this time with large
hail and locally heavy rainfall as the primary hazards.
Friday highs are forecast in the upper 80s to low 90s with cooler
highs on Saturday in the upper 70s to low 80s with the passage of
the upper trough on Saturday.
Heights will build over the region with the passage of the above
mentioned upper trough by Sunday which should push temperatures back
into the upper 80s after a bit of a reprieve with the trough passage
on Saturday. By Monday, highs return to the 90s for most areas with
slightly warmer readings and continued dry conditions for
Independence Day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 613 AM CDT Thu Jun 29 2023
VFR conditions are expected at the TAF sites today with the
exception of early morning showers and thunderstorms passing over
KLNK and KOMA in the first few hours of the TAF which could drop
conditions down to MVFR. Think KOFK should mainly stay dry.
Another round of showers and thunderstorms are possible overnight,
generally after 09z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 29, 2:37 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 AM CDT Thu Jun 29 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 AM CDT Thu Jun 29 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Severe storms are possible early this morning, mainly along and
south of a line from Seward to Lincoln to Plattsmouth. Damaging
wind gusts are the main hazards with this activity.
Strong to severe storms developing over western and central parts
of Nebraska this afternoon and evening could move into the area
late tonight into Friday morning. Large hail, damaging winds, and
localized flooding are all possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another round of potentially strong storms appears possible late
Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
In the hours before
Local storm report, Jun 29, 3:56 AM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
456 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Hail 1 NNW Fairbury 40.15N 97.18W
06/29/2023 E2.00 inch Jefferson NE Emergency Mngr
&&Local storm report, Jun 29, 4:00 AM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
500 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM Hail 1 NW Fairbury 40.15N 97.19W
06/29/2023 M1.00 inch Jefferson NE Public
&&Local storm report, Jun 29, 4:03 AM CST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
503 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM Hail 1 WNW Fairbury 40.15N 97.20W
06/29/2023 E2.50 inch Jefferson NE Emergency Mngr
&&Local storm report, Jun 29, 5:16 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
616 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM Hail Virginia 40.25N 96.50W
06/29/2023 E1.00 inch Gage NE Trained Spotter
Large tree uprooted.
&&Local storm report, Jun 29, 5:44 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
644 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM Tstm Wnd Gst 3 WSW Nemaha 40.32N 95.73W
06/29/2023 M59 MPH Nemaha NE Public
A personal weather station measured a peak
wind gust of 59 mph.
&&
PFLocal storm report, Jun 29, 6:08 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
708 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM Tstm Wnd Dmg 3 SE Sterling 40.43N 96.35W
06/29/2023 Johnson NE Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
PFThunderstorm Wind, Fremont
- When
- June 29, 6:35 AM CST
- Where
- Fremont County, 1.05 mi W of Thurman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -95.750
Emergency management relayed photos of numerous downed trees and branches in Thurman.
Thunderstorm Wind, Montgomery
- When
- June 29, 7:22 AM CST
- Where
- Montgomery County, 1.48 mi SSW of Stennett
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.060, -95.210
A personal weather station measured a peak wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107740, 1107741.